Kansas, 2015

Hail in Kansas, July 4, 2015

July 4, 2015 · NWS DDC · 2 events in 1 county or zone

An isolated severe thunderstorm moved in from eastern Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated severe thunderstorm moved in from eastern Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 4, 2:26 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 4, 2:26 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
326 PM CDT SAT JUL 4 2015

...UPDATED FOR LONG TERM...

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 125 PM CDT SAT JUL 4 2015

A SHORTWAVE TROUGH MOVING INTO NEBRASKA WILL PUSH ACROSS NORTHERN
KANSAS TONIGHT WITH THE BEST CHANCES FOR THUNDERSTORMS ACROSS THE I-
70 CORRIDOR WITH THE WAVE. 700MB TEMPS ARE FORECAST TO WARM TO
AROUND 12 CELSIUS WHICH MAY INHIBIT AN MCS FROM DEVELOPING. TIMING
OF THESE STORMS LOOK TO BE FROM 10 PM TO AROUND MIDNIGHT. OTHER
ISOLATED THUNDERSTORMS COULD MOVE OUT OF FAR EASTERN COLORADO AND
INTO FAR WESTERN KANSAS LATE THIS AFTERNOON AND EARLY EVENING. IF
ANY STORMS DEVELOP, SOME COULD BE NEAR SEVERE LIMITS WITH QUARTER TO
LARGER SIZE HAIL AND STRONG OUTFLOW WINDS.

FOR TONIGHT EXPECT MOSTLY CLEAR SKIES, EXCEPT FOR INCREASING CLOUDS
WITH STORMS IN THE HAYS AREA. A SURFACE TROUGH OF LOW PRESSURE WILL
CONTINUE IN THE LEE OF THE ROCKIES WITH SOUTHEAST WINDS OF 12 TO 22
MPH. OVERNIGHT LOWS LOOKS TO BE MILD AND FROM 68 TO 71 DEGREES.

FOR SUNDAY, AN UPPER RIDGE WILL MOVE INTO WESTERN KANSAS WITH WARMER
TEMPERATURES AND LITTLE IF ANY CHANCE FOR STORMS. A TROUGH OF LOW
PRESSURE WILL DEEPEN IN THE LEE OF THE ROCKIES WITH SOUTH WINDS
INCREASING TO 20 TO 35 MPH IN THE AFTERNOON. AFTERNOON HIGHS COULD
APPROACH THE CENTURY MARK NEAR 100 DEGREES WITH MOSTLY CLEAR
SKIES.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 323 PM CDT SAT JUL 4 2015

A NORTHERN PLAINS SHORTWAVE TROUGH WILL MOVE ACROSS THE DAKOTAS AND
CENTRAL PLAINS ON MONDAY PUSHING A STRONG COLD FRONT ACROSS NEBRASKA
AND WESTERN KANSAS BY MONDAY EVENING. MODELS IN AGREEMENT WITH HIGH
CHANCES OF RAINFALL AND AMOUNTS FROM 1/4 TO 3/4 OF AN INCH POSSIBLE
WITH THE FRONT. THE HIGHEST AMOUNTS WILL BE IN PARTS OF SOUTH
CENTRAL KANSAS. HIGHS WILL RANGE FROM AROUND 80 AT GARDEN CITY TO
NEAR 90 AT MEDICINE LODGE. WINDS WILL SWITCH FROM THE SOUTH AROUND
20 MPH TO THE NORTH AT 20 TO 30 MPH WITH THE FRONT. THE STRONGEST
WIND SHEAR WILL BE NORTH OF THE REGION, SO SEVERE POTENTIAL DOES NOT
LOOK ALL THAT GREAT.

SOME LINGERING SHOWERS AND STORMS WILL PUSH OUT OF WESTERN KANSAS ON
TUESDAY MORNING. HIGHS WILL BE COOL ON TUESDAY, AND ONLY AROUND 80
WITH HIGH PRESSURE BUILDING INTO THE CENTRAL PLAINS.

FOR THE PERIOD WEDNESDAY INTO NEXT SATURDAY, A WARMING TREND IS
FORECAST WITH HIGHS WARMING FROM THE LOW TO MID 80S AND INTO THE MID
TO UPPER 90S BY SATURDAY. THE BEST CHANCES FOR MORE STORMS WILL BE
ON THURSDAY INTO FRIDAY AS ABUNDANT MOISTURE RETURNS AHEAD OF SOME
SHORTWAVES IN SOUTHERN BRANCH UPPER FLOW.

OVERNIGHT LOWS WILL BE GENERALLY IN THE UPPER 60S TO LOWER 70S. THE
COOLEST WILL BE ON TUESDAY AND WEDNESDAY MORNINGS FROM 58 TO 62
DEGREES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1219 PM CDT SAT JUL 4 2015

VFR CONDITIONS ARE EXPECTED INTO SUNDAY. A SURFACE TROUGH OF LOW
PRESSURE IN THE LEE OF THE ROCKIES WILL CONTINUE INTO TONIGHT THEN
DEEPEN ON SUNDAY. WINDS WILL BE SOUTHEASTERLY 12-18KT INTO
TONIGHT, THEN INCREASE AFTER 15Z TO 15-25KT. CONVECTION LOOKS TO
HOLD OFF INTO TONIGHT AS NVA SPREADS ACROSS WESTERN KANSAS THIS
AFTERNOON. NEW MODELS SHOWING LITTLE IF ANY RAINFALL EXCEPT FAR
SOUTHWESTERN KANSAS. THERE IS ALSO A SMALL POSSIBILITY OF AN
ELEVATED STORM NEAR HAYS TOWARDS MIDNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  98  71  85 /  10  10  30  70
GCK  69  98  71  82 /  10  10  30  60
EHA  70  98  69  81 /  20  10  30  40
LBL  70  97  72  83 /  10  10  20  70
HYS  69  99  72  82 /  20  20  40  60
P28  71  97  74  89 /  20  20  10  70

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRUSE
LONG TERM...KRUSE
AVIATION...KRUSE
Hazardous weather outlook, Jul 4, 2:47 PM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
347 PM CDT SAT JUL 4 2015

KSZ030-031-043>046-061>066-074>081-084>090-052100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
347 PM CDT SAT JUL 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DISCUSSION...A FEW SCATTERED THUNDERSTORMS ARE POSSIBLE FROM NEAR
SYRACUSE TO ELKHART LATE THIS AFTERNOON INTO EARLY EVENING. MORE
THUNDERSTORMS COULD DEVELOP ALONG THE I-70 CORRIDOR AFTER 10 PM
AND MOVE ACROSS THE HAYS TO PRATT AND MEDICINE LODGE AREAS AFTER
MIDNIGHT. SOME OF THESE STORMS MAY BECOME BRIEFLY SEVERE WITH HAIL
TO AROUND QUARTER SIZE AND LARGER, AND STRONG WINDS OF 60 TO 70
MPH.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

DISCUSSION...A GOOD CHANCE FOR THUNDERSTORMS WILL BE ON MONDAY
WITH A COLD FRONT. SCATTERED THUNDERSTORMS WILL BECOME MORE
NUMEROUS AGAIN THURSDAY INTO FRIDAY. MARGINALLY SEVERE
THUNDERSTORMS ARE POSSIBLE.

HAZARDS WEATHER RISK...

  SUNDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
  LIMITED FIRE WEATHER RISK.

  MONDAY...
  ELEVATED FLOODING RISK.
  LIMITED SEVERE THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.

  TUESDAY...
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED LATER TODAY OR TONIGHT FOR
PARTS OF FAR WESTERN KANSAS AND PARTS OF SOUTH CENTRAL KANSAS.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

06

In the hours before

Special weather statement, Jul 4, 3:22 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
422 PM CDT SAT JUL 4 2015

KSZ074-084-042200-
MORTON KS-STANTON KS-
422 PM CDT SAT JUL 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STANTON AND NORTHERN
MORTON COUNTIES UNTIL 500 PM CDT...

AT 422 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHEAST OF MANTER...MOVING EAST AT 5 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...MANTER AND THE SAUNDERS ELEVATOR.

LAT...LON 3759 10204 3763 10156 3728 10157 3728 10204
TIME...MOT...LOC 2122Z 087DEG 6KT 3747 10182

FINCH
Special weather statement, Jul 4, 4:04 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
504 PM CDT SAT JUL 4 2015

KSZ074-084-042245-
MORTON KS-STANTON KS-
504 PM CDT SAT JUL 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STANTON AND NORTHERN
MORTON COUNTIES UNTIL 545 PM CDT...

AT 503 PM CDT...DOPPLER RADAR WAS TRACKING A NEARLY STATIONARY
STRONG THUNDERSTORM 6 MILES SOUTH OF JOHNSON CITY.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...MANTER...RICHFIELD AND THE SAUNDERS ELEVATOR.

LAT...LON 3759 10204 3763 10156 3722 10158 3724 10204
TIME...MOT...LOC 2203Z 172DEG 21KT 3747 10176

FINCH
Special weather statement, Jul 4, 4:54 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
554 PM CDT SAT JUL 4 2015

KSZ074-084-042345-
MORTON KS-STANTON KS-
554 PM CDT SAT JUL 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STANTON AND NORTHERN
MORTON COUNTIES UNTIL 645 PM CDT...

AT 553 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHEAST OF MANTER...MOVING NORTHWEST AT 5 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...MANTER AND RICHFIELD.

LAT...LON 3756 10202 3757 10162 3722 10164 3724 10204
TIME...MOT...LOC 2253Z 125DEG 4KT 3746 10184

FINCH

The radar

The Dodge City radar (KDDC), 174 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Stanton

When
July 4, 5:15 PM CST
Where
Stanton County, 9 mi S of Manter
Measured
0.75 in hail
Reported by
Public
Coordinates
37.390, -101.890

Hail, Stanton

When
July 4, 5:25 PM CST
Where
Stanton County, 2.14 mi SSW of Manter
Measured
1.25 in hail
Reported by
Public
Coordinates
37.490, -101.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597500, 597501.